Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Divisor class groups of singular surfaces


Authors: Robin Hartshorne and Claudia Polini
Journal: Trans. Amer. Math. Soc. 367 (2015), 6357-6385
MSC (2010): Primary 14C20, 13A30; Secondary 14M10, 14J17
DOI: https://doi.org/10.1090/S0002-9947-2015-06228-X
Published electronically: January 15, 2015
MathSciNet review: 3356940
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We compute divisors class groups of singular surfaces. Most notably we produce an exact sequence that relates the Cartier divisors and almost Cartier divisors of a surface to the those of its normalization. This generalizes Hartshorne's theorem for the cubic ruled surface in $ \mathbb{P}^3$. We apply these results to limit the possible curves that can be set-theoretic complete intersections in $ \mathbb{P}^3$ in characteristic zero.


References [Enhancements On Off] (What's this?)

  • [1] M. Boratyński, On the curves of contact on surfaces in a projective space (Santa Margherita Ligure, 1989), Contemp. Math., vol. 126, Amer. Math. Soc., Providence, RI, 1992, pp. 1-8. MR 1156498 (92m:14033), https://doi.org/10.1090/conm/126/00505
  • [2] M. Boratyński, On the curves of contact on surfaces in a projective space. II, Rend. Sem. Mat. Univ. Politec. Torino 48 (1990), no. 4, 439-455 (1993). Commutative algebra and algebraic geometry, I (Italian) (Turin, 1990). MR 1217771 (94j:14031)
  • [3] M. Boratynski, On the curves of contact on surfaces in a projective space. III, Proc. Amer. Math. Soc. 125 (1997), no. 2, 329-338. MR 1346964 (97d:14043), https://doi.org/10.1090/S0002-9939-97-03532-6
  • [4] Siegfried Bosch, Werner Lütkebohmert, and Michel Raynaud, Néron models, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 21, Springer-Verlag, Berlin, 1990. MR 1045822 (91i:14034)
  • [5] A. Grothendieck, Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas IV, Inst. Hautes Études Sci. Publ. Math. 32 (1967), 361 (French). MR 0238860 (39 #220)
  • [6] Daniel Ferrand, Courbes gauches et fibrés de rang $ 2$, C. R. Acad. Sci. Paris Sér. A-B 281 (1975), no. 10, Aii, A345-A347 (French, with English summary). MR 0379517 (52 #422)
  • [7] Dionisio Gallarati, Ricerche sul contatto di superficie algebriche lungo curve, Acad. Roy. Belg. Cl. Sci. Mém. Coll. in-8 (2) 32 (1960), no. 3, 78 (Italian). MR 0124805 (23 #A2115)
  • [8] Laurent Gruson and Christian Peskine, Genre des courbes de l'espace projectif. II, Ann. Sci. École Norm. Sup. (4) 15 (1982), no. 3, 401-418 (French). MR 690647 (84j:14034)
  • [9] David B. Jaffe, On set theoretic complete intersections in $ {\bf P}^3$, Math. Ann. 285 (1989), no. 1, 165-176. MR 1010199 (90m:14048a), https://doi.org/10.1007/BF01442680
  • [10] David B. Jaffe, Smooth curves on a cone which pass through its vertex, Manuscripta Math. 73 (1991), no. 2, 187-205. MR 1128687 (92i:14031), https://doi.org/10.1007/BF02567638
  • [11] David B. Jaffe, Applications of iterated curve blow-up to set-theoretic complete intersections in $ \mathbf {P}^3$, J. Reine Angew. Math. 464 (1995), 1-45. MR 1340333 (96e:14058), https://doi.org/10.1515/crll.1995.464.1
  • [12] David B. Jaffe, Space curves which are the intersection of a cone with another surface, Duke Math. J. 57 (1988), no. 3, 859-876. MR 975125 (89m:14015), https://doi.org/10.1215/S0012-7094-88-05738-9
  • [13] Robin Hartshorne, Ample subvarieties of algebraic varieties, Lecture Notes in Mathematics, Vol. 156, Springer-Verlag, Berlin, 1970. Notes written in collaboration with C. Musili. MR 0282977 (44 #211)
  • [14] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157 (57 #3116)
  • [15] Robin Hartshorne, Complete intersections in characteristic $ p>0$, Amer. J. Math. 101 (1979), no. 2, 380-383. MR 527998 (80d:14028), https://doi.org/10.2307/2373984
  • [16] Robin Hartshorne, Genre de courbes algébriques dans l'espace projectif (d'après L. Gruson et C. Peskine), Bourbaki Seminar, Vol. 1981/1982, Astérisque, vol. 92, Soc. Math. France, Paris, 1982, pp. 301-313 (French). MR 689536 (84f:14023)
  • [17] Robin Hartshorne, Generalized divisors on Gorenstein curves and a theorem of Noether, J. Math. Kyoto Univ. 26 (1986), no. 3, 375-386. MR 857224 (87k:14036)
  • [18] Robin Hartshorne, Generalized divisors on Gorenstein schemes, Proceedings of Conference on Algebraic Geometry and Ring Theory in honor of Michael Artin, Part III (Antwerp, 1992), 1994, pp. 287-339. MR 1291023 (95k:14008), https://doi.org/10.1007/BF00960866
  • [19] Robin Hartshorne, Generalized divisors and biliaison, Illinois J. Math. 51 (2007), no. 1, 83-98 (electronic). MR 2346188 (2008j:14010)
  • [20] Robin Hartshorne, Deformation theory, Graduate Texts in Mathematics, vol. 257, Springer, New York, 2010. MR 2583634 (2011c:14023)
  • [21] Emilia Mezzetti and Dario Portelli, A tour through some classical theorems on algebraic surfaces, An. Stiint. Univ. Ovidius Constanta Ser. Mat. 5 (1997), no. 2, 51-78. MR 1614780 (98m:14036)
  • [22] F. Oort, A construction of generalized Jacobian varieties by group extensions, Math. Ann. 147 (1962), 277-286. MR 0141667 (25 #5064)
  • [23] Frans Oort, Sur le schéma de Picard, Bull. Soc. Math. France 90 (1962), 1-14 (French). MR 0138627 (25 #2070)
  • [24] E. Pascal, Repertorio di matematiche superiori, Volume 2, Geometria, Ulrico Hoepli, Milano, 1900, v-928.
  • [25] Joel Roberts, Generic projections of algebraic varieties, Amer. J. Math. 93 (1971), 191-214. MR 0277530 (43 #3263)
  • [26] Joel Roberts, Hypersurfaces with nonsingular normalization and their double loci, J. Algebra 53 (1978), no. 1, 253-267. MR 0491676 (58 #10882)
  • [27] P. Berthelot, A. Grothendieck, and L. Illusie, Théorie des intersections et théorème de Riemann-Roch, Lecture Notes in Mathematics, Vol. 225, Springer-Verlag, Berlin, 1971 (French). Séminaire de Géométrie Algébrique du Bois-Marie 1966-1967 (SGA 6); Avec la collaboration de D. Ferrand, J. P. Jouanolou, O. Jussila, S. Kleiman, M. Raynaud et J. P. Serre. MR 0354655 (50 #7133)
  • [28] Günter Scheja, Über Primfaktorzerlegung in zweidimensionalen lokalen Ringen, Math. Ann. 159 (1965), 252-258 (German). MR 0179201 (31 #3450)
  • [29] J. G. Semple and L. Roth, Introduction to Algebraic Geometry, Oxford, at the Clarendon Press, 1949. MR 0034048 (11,535d)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14C20, 13A30, 14M10, 14J17

Retrieve articles in all journals with MSC (2010): 14C20, 13A30, 14M10, 14J17


Additional Information

Robin Hartshorne
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720-3840
Email: robin@math.berkeley.edu

Claudia Polini
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556
Email: cpolini@nd.edu

DOI: https://doi.org/10.1090/S0002-9947-2015-06228-X
Received by editor(s): March 19, 2013
Received by editor(s) in revised form: June 26, 2013
Published electronically: January 15, 2015
Additional Notes: The second author was partially supported by the NSA and the NSF
Article copyright: © Copyright 2015 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society